Kentucky, 2011

Flash Flooding and Flooding in Kentucky, June 19 to 20, 2011

June 19 to 20, 2011 · NWS JKL · 46 events in 13 counties and zones

During the overnight and early morning hours of Monday, June 20th, numerous strong to severe thunderstorms wreaked havoc on portions of eastern KY. Between 2 and 5 am EDT, numerous trees were blown across Laurel, Bell, Knox, and Whitley counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the overnight and early morning hours of Monday, June 20th, numerous strong to severe thunderstorms wreaked havoc on portions of eastern KY. Between 2 and 5 am EDT, numerous trees were blown across Laurel, Bell, Knox, and Whitley counties. The real problems began around 5 am EDT, when historical flash flooding began to occur. Parts of Bell and Knox were completely devastated as area creeks and streams quickly over topped their banks, flooding the surrounding countryside. The hardest hit areas were Kay Jay, Trosper, and Warren Camp in Knox county and Middlesboro in Bell county. Dozens of homes were heavily damaged or destroyed by the raging flood waters. One death was attributed to the flooding. Anywhere from 3-8 inches of rain fell between 2 and 7 am EDT across Knox and Bell counties. Flooding continued to occur across several other counties of eastern KY, with Breathitt county seeing the most widespread flooding between 9 and 11 am EDT. The floods caused estimated damages in the millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 19, 7:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 19, 7:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
820 PM EDT SUN JUN 19 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

WILL BE UPDATING THE ZONES TO REMOVE THE FLASH FLOOD WATCH AND
TORNADO WATCH. STRONGEST STORMS APPEAR TO BE TRACKING JUST TO THE
SOUTH OF OUR AREA. HOWEVER...CAN NOT RULE OUT AN ISOLATED STORM IN
THE SOUTH OVER THE NEXT HOUR OR SO SHOULD AN OUTFLOW TRACK NORTHWARD
INTO OUR CWA. OTHERWISE...WILL ADJUST ISC GRID ELEMENTS...TEMPS ETC.
FOR LATEST HOURLY TRENDS. WARM FRONTAL BOUNDARY WILL SHIFT SLOWLY
NORTHWARD OVER THE NEXT 24 HOURS. SO CAN NOT RULE OUT ADDITIONAL
SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT WITH THE BOUNDARY JUST TO
OUR SOUTHWEST. EXPECT TO REDUCE POPS EARLY ON BUT PLAN ON KEEPING AT
LEAST A SOLID CHANCE POP GOING LATER TONIGHT AS THE BOUNDARY BEGINS
TO MAKE A MORE PRONOUNCED SHIFT BACK TO THE NORTH AND EAST. UPDATED
PRODUCTS OUT SOON.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH MONDAY NIGHT/

MAIN FOCUS WAS ON THE COMPLICATED SITUATION GOING ON EARLY IN THE
PERIOD. TORNADO WATCH HAS BEEN ISSUED FOR OUR TENNESSEE BORDER
COUNTIES. THE AIRMASS IS DESTABILIZING QUICKLY ACROSS FAR SOUTHERN
KENTUCKY AS HOLES ARE DEVELOPING IN THE OVERCAST. UNUSUALLY STRONG
WIND FIELD SOUTH OF THE MCV SWIRLING NEAR CVG WILL CONTINUE TO
ADVECT WARM...MUGGY AIRMASS NORTHWARD INTO OUR AREA THROUGH THE
REMAINDER OF THE AFTERNOON. FEEL THE GREATEST THREAT FOR ADDITIONAL
SEVERE WEATHER IS TO OUR SOUTH. HOWEVER...WANTED TO INCLUDE OUR
EXTREME SOUTHERN COUNTIES IN THE TOR WATCH AS A BUFFER WITH STORMS
ALREADY SKIRTING THE TENNESSEE BORDER. TO THE NORTH OF THE
WATCH...NOT SURE HOW UNSTABLE WE CAN GET TODAY BUT STILL EXPECT AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER THE NEXT
2 TO 4 HOURS AS A VORT LOBE ROTATES IN FROM THE WEST. WILL ALSO PLAN
TO KEEP THE FLASH FLOOD WATCH AS IS THROUGH THE REST OF THE DAY
TODAY. NO PROBLEMS NOTED SO FAR...BUT GROUND IS SATURATED NOW SO ANY
ADDITIONAL RAINFALL MAY START TO CAUSE PROBLEMS.

THE 12Z MODELS ARE IN GOOD RELATIVE AGREEMENT TRACKING THE MCV OFF
TO THE EAST INTO WEST VIRGINIA DURING THE EVENING HOURS. SUBSIDENCE
BEHIND THIS FEATURE AND THE NORMAL NOCTURNAL DECREASE IN SURFACE
BASED INSTABILITY SHOULD BRING ABOUT A DECREASE IN SHOWER/TSTORM
ACTIVITY. HOWEVER...A WARM FRONT WILL BE IN THE PROCESS OF SLOWLY
LIFTING NORTHEAST THROUGH THE AREA SO CANNOT RULE OUT A SHOWER/TSTORM
AT ANY TIME TONIGHT. THIS BOUNDARY WILL CONTINUE LIFTING TO OUR NORTH
ON MONDAY...SO WILL MAINTAIN A 30-40 POP FOR MOST AREAS DURING THE
DAY. RIDGING BOTH AT THE SURFACE AND ALOFT SHOULD FINALLY BUILD IN BY
LATE MONDAY NIGHT EFFECTIVELY ENDING ANY NOTEWORTHY THREAT FOR
THUNDERSTORMS BY DAWN ON TUESDAY.

TEMPERATURES WILL CONTINUE TO BE PROBLEMATIC...ESPECIALLY ON
MONDAY...AS THEY WILL DEPEND GREATLY ON THE AMOUNT OF CONVECTION.
PROGS INDICATE A JUMP IN 850 MB TEMPS ABOVE 20C THOUGH...SO WILL GO
WITH A RANGE OF HIGHS FROM THE MID 80S OVER NORTHEAST KY (WHERE
SHOWERS/TSTORMS ARE MOST LIKELY) UP TO THE NEAR 90 NEAR LAKE
CUMBERLAND (WHERE SHOWERS/TSTORMS ARE LEAST LIKELY). OVERNIGHT LOWS
WILL REMAIN IN THE MID 60S TO NEAR 70 IN THE MUGGY AIRMASS.

.LONG TERM.../TUESDAY THROUGH SUNDAY/

THE MODELS START OUT TUESDAY MORNING IN GOOD AGREEMENT BUT QUICKLY
DIVERGE AS THE GFS DROPS THE 50H/85H LOW INTO THE LOWER GT LKS AS
THE ECMWF DRAWS THIS FEATURE NE INTO SRN CANADA. BY FRI MORNING THIS
DIFFERENCE HAS BECOME EVEN MORE PRONOUNCED WITH THE GFS LOW OVER NRN
LK MI WHILE THE ECMWF DRAWS THE CENTER OF CIRCULATION WELL TOWARDS
ERN CANADA. DIFFERENCES LIKE THESE REFLECT TO THE SFC WHERE THE GFS
WANTS TO PROJECT A BROADER AND SLOWER MOVING AREA OF SHRA/TSRA THRU
THE COMMONWEALTH. HAVE CHOSEN TO FOLLOW THE ECMWF MORE CLOSELY DUE
TO IT BEING THE MORE CONSISTENT AND BETTER VERIFYING MODEL.

THE FCST THEN STARTS OUT DRY TUE MORNING AS THE WARM FNT HAS LIFTED
INTO NRN OH AND WRN PA. BY WED MORNING THE FOLLOWING COLD FNT WILL
HAVE MADE IT INTO ERN KY WITH A BAND OF PCPN. AS THE SFC LOW TRACKS
INTO CANADA THE COLD FNT STRETCHES OUT AND BECOMES STATIONARY AS IT
STALLS ON THE WINDWARD SIDE OF THE MTNS. PCPN TO CONTINUE UNTIL THE
FNT FINALLY MAKES THE JUMP TO THE LEE SIDE OF THE MTNS THU NIGHT.
THEN BY FRI MORNING THE NEXT WARM FNT BEGINS TO LIFT THRU THE AREA
SLOWLY... KEEPING PCPN IN THE FCST THRU THE WEEKEND. TEMPS WILL
GENERALLY BE CLOSE TO SEASONAL WITH HIGHS IN THE LOWER 80S AND LOWS
IN THE 60S. DEPENDING ON WARM SECTOR VS COLD SECTOR AS THE FNTS
CROSS THE AREA WILL MAKE SLIGHT DIFFERENCES BETWEEN MID 80 AND LOWER
80S.

&&

.AVIATION.../00Z TO 24Z/

WARM SFC FRONT IS THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS
EVENING...SOME STRONG TO SEVERE. WITH AN UNSTABLE ATMOSPHERE EXPECT
ISOLATED TO SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP ALONG THIS BOUNDARY THROUGH THE OVERNIGHT. THE
WARM FRONT SHOULD LIFT FURTHER NORTHWARD TOWARDS OUR AREA MONDAY...
KEEPING THE THREAT AND THEREFORE AT LEAST VCSH AND A CB GROUP GOING
THROUGH THE BULK OF THE TAF FORECAST. THE OTHER CONCERN TONIGHT WILL
BE FOG. EXPECT MAINLY MVFR CONDITIONS OVERNIGHT...BUT WORSE
CONDITIONS ARE POSSIBLE SHOULD WE CLEAR OUT MORE THAN CURRENTLY
EXPECTED. OTHERWISE...WINDS WILL GENERALLY BE LIGHT EXCEPT STRONGER
AND MORE VARIABLE IN THE VCTY OF THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/RAY
LONG TERM....DUSTY
AVIATION...RAY
Hazardous weather outlook, Jun 19, 8:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT SUN JUN 19 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
900 PM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A WARM FRONT BEGINS
TO SHIFT NORTHWARD TOWARDS THE AREA. A FEW STORMS MAY BECOME STRONG
AND PRODUCE GUSTY WINDS. IN ADDITION...SOME STORMS MAY PRODUCE HEAVY
RAIN CAUSING SOME MINOR NUISANCE FLOODING...ESPECIALLY LOW WATER
CROSSINGS. ANY HEAVY RAIN WILL ALSO CAUSE SIGNIFICANT PONDING OF
WATER ON AREA ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND MONDAY NIGHT...AND
AGAIN TUESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, Jun 19, 5:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EDT SUN JUN 19 2011

KYZ107-110-119-120-192245-
JOHNSON-MARTIN-FLOYD-PIKE-
618 PM EDT SUN JUN 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 645
PM EDT SUNDAY EVENING...

   SOUTHEASTERN JOHNSON...
   CENTRAL MARTIN...
   EXTREME NORTH CENTRAL FLOYD AND
   EXTREME NORTH CENTRAL PIKE.

AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THELMA...OR
NEAR PAINTSVILLE...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVISPORT
AROUND 630 PM EDT...PEVIER AROUND 635 PM EDT...ANDY AROUND 640 PM
EDT...BEAUTY AROUND 645 PM EDT...

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH AND FREQUENT LIGHTNING IN THESE AREAS.

AR

The radar

The Jackson,KY radar (KJKL), 117 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

26 flash flood, 10 heavy rain, 6 thunderstorm wind, 4 flood. Local standard time, as filed.

Heavy Rain, Pulaski

When
June 19, 8:00 PM EST to June 20, 7:40 AM EST
Where
Pulaski County, 5 mi WSW of Bee Lick
Reported by
Trained Spotter
Coordinates
37.292, -84.584

A trained spotter reported that 3.51 inches of rain had fallen since 9 pm on Sunday evening. The bulk of the rain had fallen since midnight.

Heavy Rain, Knox

When
June 20, 1:00 AM EST to 5:00 AM EST
Where
Knox County, Bryants Store
Reported by
Other Federal Agency
Coordinates
36.770, -83.920

A four hour rainfall total of 4.33 inches was reported in Bryants Store.

Thunderstorm Wind, Laurel

When
June 20, 1:08 AM EST to 1:13 AM EST
Where
Laurel County, East Bernstadt
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.180, -84.120

Several trees were blown down.

Thunderstorm Wind, Laurel

When
June 20, 1:13 AM EST to 1:20 AM EST
Where
Laurel County, 2 mi E of London
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.130, -84.044

Trees were blown down on Old Way Rd.

Heavy Rain, Bell

When
June 20, 1:26 AM EST to 4:26 AM EST
Where
Bell County, 2 mi ESE of Middlesboro
Reported by
Park/Forest Service
Coordinates
36.589, -83.687

The Yellow Creek RAWS site measured a three hour rainfall total of 3.05 inches.

Heavy Rain, Bell

When
June 20, 1:35 AM EST to 5:35 AM EST
Where
Bell County, Middlesboro
Reported by
AWOS
Coordinates
36.600, -83.720

A rainfall total of 4.42 inches was measured by the Middlesboro Bell county Airport AWOS between 235 and 635 am, with 1.88 inches of that rain falling between 535 and 635 am.

Heavy Rain, Bell

When
June 20, 1:55 AM EST to 6:35 AM EST
Where
Bell County, Middlesboro Bell Arp
Reported by
Newspaper
Coordinates
36.620, -83.730

The airport in Middlesboro received 7.11 inches of rainfall in about 6 hours during the overnight and early morning hours of June 20th.

Thunderstorm Wind, Bell

When
June 20, 1:58 AM EST to 2:05 AM EST
Where
Bell County, Wasioto
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.750, -83.680

A tree was blown down on Hardbell Station Rd near the Wasioto golf course.

Heavy Rain, Bell

When
June 20, 2:00 AM EST to 6:25 AM EST
Where
Bell County, 2 mi ESE of Middlesboro
Reported by
Park/Forest Service
Coordinates
36.589, -83.687

It was reported that 5.71 inches of rain had fallen near Middlesboro between 3 and 725 am, with 1.26 inches of that total accumulating between 625 and 725 am.

Thunderstorm Wind, Knox

When
June 20, 2:07 AM EST to 2:13 AM EST
Where
Knox County, 1.41 mi N of Rain
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.740, -83.933

Trees were blown down on Hwy 1809.

Flash Flood, Whitley

When
June 20, 3:20 AM EST to 4:40 AM EST
Where
Whitley County, 0.47 mi NW of Goins to 1.25 mi SW of Goins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.684, -83.907

Motorists were stranded in their cars along 92E about 1 mile from the Bell county line. The dispatcher reported that water rescues were in progress.

Flash Flood, Knox

When
June 20, 3:30 AM EST to 8:00 AM EST
Where
Knox County, 1.58 mi W of Warren to 1.17 mi E of Anchor
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.751, -83.859

Dispatch reported that several feet of water was flowing over KY 255 and that the road had been closed as a result of the flooding. The flood water had also moved homes off of their foundations around Barbourville.

Flash Flood, Knox

When
June 20, 3:30 AM EST to 8:00 AM EST
Where
Knox County, 0.97 mi WSW of Kayjay to 0.6 mi WSW of Wheeler
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.726, -83.847

Residents of a home on Jones Town Road south of Kayjay awoke around 5 am EDT on June 20th to find over 2 feet of flood water in their home. The front door could not be opened due to the pressure of the water against it, so the two people, along with their dog, were forced to escape through a window.

Flash Flood, Knox

When
June 20, 3:30 AM EST to 8:00 AM EST
Where
Knox County, 1.55 mi S of Hubbs to 1.63 mi SSE of Anchor
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.758, -83.871

Two other residents of Kayjay were trapped in their home for a period of time as it floated along KY 225 during the height of the June 20th flash flood. The house sustained heavy damage along with many of the owners belongings.

Flash Flood, Knox

When
June 20, 3:30 AM EST to 8:00 AM EST
Where
Knox County, 1.7 mi N of Anchor to 1.34 mi SSW of Anchor
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.754, -83.875

A Kayjay man was killed when flood waters swept the trailer he and his mother lived in away and smashed it against a bridge downstream. The man's mother survived and was rescued some time later.

Flash Flood, Knox

When
June 20, 3:30 AM EST to 8:00 AM EST
Where
Knox County, 1.72 mi N of Anchor to 1.62 mi SSE of Anchor
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Newspaper
Coordinates
36.755, -83.869

Twenty seven homes were destroyed during the June 20th flash flood in Kayjay.

Flash Flood, Bell

When
June 20, 4:00 AM EST to 7:30 AM EST
Where
Bell County, 1.96 mi E of Middlesboro to 0.59 mi SE of Binghamton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.600, -83.685

Numerous roads were under water throughout Middlesboro, including 35th, 19th, and 25A. A spotter reported that at least 3-4 inches of rain had fallen overnight.

Flash Flood, Bell

When
June 20, 4:00 AM EST to 7:30 AM EST
Where
Bell County, 0.57 mi SW of Middlesboro Bell Arp to 0.96 mi SSE of Paramount
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.615, -83.738

About 4 inches of water were flowing across KY 25E near the mall. Numerous roads throughout Middlesboro were under water.

Flash Flood, Bell

When
June 20, 4:00 AM EST to 7:30 AM EST
Where
Bell County, 1.02 mi N of Paramount to 0.64 mi SSE of Paramount
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.615, -83.750

Three miners were trapped in a mine when flood waters began rushing into the shaft they were working in. The men were trapped for 14 hours before they were able to be rescued.

Thunderstorm Wind, Whitley

When
June 20, 4:02 AM EST to 4:10 AM EST
Where
Whitley County, 1 mi ESE of Goins
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Department of Highways
Coordinates
36.675, -83.883

Sixty to ninety trees were blown down on Hwy 92E near the Knox county line.

Heavy Rain, Estill

When
June 20, 6:00 AM EST to 6:30 AM EST
Where
Estill County, Red Lick
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.620, -84.030

Driveways of several residences were washed out into the roadway at Red Lick.

Heavy Rain, Montgomery

When
June 20, 6:00 AM EST to 9:15 AM EST
Where
Montgomery County, Mt Sterling
Reported by
COOP Observer
Coordinates
38.050, -83.950

A volunteer weather observer measured 3.14 inches of rainfall in Mount Sterling between 7 and 1015 am.

Heavy Rain, Perry

When
June 20, 6:00 AM EST to 12:15 PM EST
Where
Perry County, Hazard
Reported by
COOP Observer
Coordinates
37.250, -83.200

A volunteer weather observer reported that 3.05 inches of rain had fallen in Hazard since 7 am.

Flood, Bell

When
June 20, 7:30 AM EST to 8:57 PM EST
Where
Bell County, 0.8 mi W of Middlesboro Bell Arp to 0.83 mi S of Paramount
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.619, -83.744

Several roads were still closed in and near Middlesboro due to flooding. Multiple water rescues were underway as well.

Flash Flood, Perry

When
June 20, 7:30 AM EST to 12:15 PM EST
Where
Perry County, 0.64 mi W of Bulan to 0.79 mi NNW of Hilton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.299, -83.182

A couple of feet water was seen flowing across Hwy 476 at the Hardburly exit. Bulan-Hiner Road was also closed due to flooding.

Flood, Bell

When
June 20, 7:30 AM EST to 8:57 PM EST
Where
Bell County, 0.64 mi WSW of Middlesboro Bell Arp to 0.77 mi SE of Paramount
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
36.617, -83.741

Parts of Old Pineville Pike, Cumberland Ave, and 25th St were severely flooded in Middlesboro. By midmorning, the Cumberland Gap Tunnel was closed and parts of Hwy 25E were impassable. The Binghamton area of Middlesboro was also under water, with many residents having to use boats to navigate the flooded streets.

Flash Flood, Wolfe

When
June 20, 8:00 AM EST to 12:00 PM EST
Where
Wolfe County, 0.92 mi NW of Campton to 1.47 mi WSW of Campton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.741, -83.560

Culverts were overflowing due to heavy rainfall in and around Campton. Water was over roads at Wolfe Lake, 191 between Stillwater and Campton, Plummers Creek Road, and Johnson Road.

Flood, Knox

When
June 20, 8:00 AM EST to 8:57 PM EST
Where
Knox County, 1.3 mi NE of Anchor to 1.18 mi SSE of Warren
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.742, -83.852

Brush Creek remained out of it's banks flooding KY 225 and other roadways in the area through most of the day.

Thunderstorm Wind, Letcher

When
June 20, 8:05 AM EST to 8:20 AM EST
Where
Letcher County, 1.06 mi WSW of Ermine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.113, -82.797

Several trees were blown down on Hwy 119 near Little Cowan Creek.

Heavy Rain, Breathitt

When
June 20, 8:50 AM EST to 9:20 AM EST
Where
Breathitt County, Jackson
Reported by
NWS Employee
Coordinates
37.550, -83.380

An inch of rain fell in 30 minutes in Jackson. A total of 2.25 inches of rain had fallen in Jackson since the previous day.

Flash Flood, Breathitt

When
June 20, 9:00 AM EST to 12:30 PM EST
Where
Breathitt County, 0.63 mi NNE of Jackson to 0.58 mi NNE of Jackson
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.558, -83.376

A car drove into flood waters near the BP station in downtown Jackson.

Flash Flood, Breathitt

When
June 20, 9:30 AM EST to 12:30 PM EST
Where
Breathitt County, 0.09 mi NNW of Jackson to 0.35 mi NE of Jackson
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.551, -83.381

Bridge Hollow Road was impassable due to flash flooding.

Flash Flood, Breathitt

When
June 20, 9:45 AM EST to 12:30 PM EST
Where
Breathitt County, 0.34 mi SSE of Watts to 0.48 mi SSE of Watts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.445, -83.318

Flash flooding was occurring along Watts Rd in Watts.

Flash Flood, Breathitt

When
June 20, 9:45 AM EST to 12:30 PM EST
Where
Breathitt County, 0.29 mi WNW of War Creek to 1.07 mi S of Lawson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.602, -83.485

Hwy 541 and most of the side roads off of Hwy 541 were affected by flash flooding.

Flash Flood, Breathitt

When
June 20, 9:45 AM EST to 12:30 PM EST
Where
Breathitt County, 1.78 mi W of Kragon to 1.38 mi W of Kragon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.523, -83.382

Robinson Fork was closed due to flash flooding.

Flash Flood, Breathitt

When
June 20, 9:45 AM EST to 12:30 PM EST
Where
Breathitt County, 1.38 mi S of Yeadon to 1.09 mi NE of Juan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.530, -83.454

Belcher Fork Road was impassable due to flash flooding.

Flash Flood, Breathitt

When
June 20, 9:48 AM EST to 12:30 PM EST
Where
Breathitt County, 0.48 mi N of Elkatawa to 0.68 mi ENE of Elkatawa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.557, -83.432

Millers Branch had left its banks and was at the bottom of the bridge going over Hwy 52 in Elkatawa.

Flash Flood, Perry

When
June 20, 10:00 AM EST to 1:00 PM EST
Where
Perry County, 1.49 mi NNE of Butterfly to 1.5 mi NW of Butterfly
Cause
Heavy Rain
Reported by
Public
Coordinates
37.300, -83.271

Knee deep water was seen flowing over Pigeon Roost Road. Residents were stranded.

Flash Flood, Menifee

When
June 20, 10:10 AM EST to 12:30 PM EST
Where
Menifee County, 0.84 mi WNW of Means to 0.61 mi WSW of Means
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.956, -83.784

Highway 460 was closed due to flash flooding in Means.

Flash Flood, Perry

When
June 20, 10:30 AM EST to 1:00 PM EST
Where
Perry County, 0.49 mi NE of Hayslen to 0.48 mi SSE of Hayslen
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.326, -83.214

Harveyton Road was closed.

Flash Flood, Perry

When
June 20, 10:30 AM EST to 1:00 PM EST
Where
Perry County, 1.79 mi SSW of Engle to 1.16 mi E of Manuel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.357, -83.265

The road at Typo was closed due to flash flooding.

Flash Flood, Perry

When
June 20, 10:30 AM EST to 1:00 PM EST
Where
Perry County, 1.28 mi W of Bonnyman to 1.04 mi NNW of Typo
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.300, -83.253

Lower Second Creek Rd was closed northwest of Hazard.

Flash Flood, Perry

When
June 20, 10:30 AM EST to 1:00 PM EST
Where
Perry County, 0.31 mi S of Lamont to 0.38 mi S of Lamont
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.346, -83.319

Sixteen Mile Creek Road was closed 9 miles northwest of Hazard.

Flash Flood, Lee

When
June 20, 12:00 PM EST to 2:00 PM EST
Where
Lee County, 1.5 mi NE of Lower Buffalo to 1.91 mi E of Lower Buffalo
Cause
Heavy Rain
Property damage
$500,000
Reported by
COOP Observer
Coordinates
37.547, -83.683

A bridge was washed out on Paw Paw Creek Road south of Beattyville. In fact, several roads in Lee county were damaged due to flash flooding on June 20th. The governor of Kentucky declared a state of emergency in Lee county.

Flash Flood, Lee

When
June 20, 12:00 PM EST to 2:00 PM EST
Where
Lee County, 0.45 mi ENE of Beattyville to 3.07 mi WNW of Lower Buffalo
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.582, -83.712

Significant damage occurred to roads in the Brushy Creek, Wide Creek, Paw Paw, and Primrose Lane areas in the June 20th flash floods. Kentucky Hwy 52S was also heavily damaged in the Sharp Rock area when the hillside below the road collapsed and slid away.

Flood, Whitley

When
June 20, 12:29 PM EST to 12:44 PM EST
Where
Whitley County, Rockholds to 0.44 mi SSE of Rockholds
Cause
Heavy Rain
Reported by
Public
Coordinates
36.830, -84.120

Streams were observed over roads and bridges in Rockholds. The event occurred between 129 and 144 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Knox2011-06-2055MaleMobile/Trailer HomeDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320181, 317136, 317113, 317118, 317123, 317137, 325412, 317119, 317138, 317121, 317130, 317135, 325454, 325455, 325459, 325463, 317126, 317131, 325509, 317122, 320178, 320188, 321403, 320182, 320184, 325401, 320183, 339276, 320186, 320189, 320187, 320190, 320191, 320192, 320193, 320194, 320196, 320197, 320199, 320201, and more.